Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 149, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2012, 4:45 PM CDT for Emmons County, McIntosh County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2012, 4:45 PM CDT (21:45 UTC)
- Expired
- Jul 22, 2012, 5:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Emmons County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 115 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:55 PM CDT | TSTM WND GST 60 | Zeeland, ND | A FEW TREE BRANCHES WERE DOWN. |
| Jul 22, 4:55 PM CDT | HAIL 1 | Zeeland, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2770 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
375 WUUS53 KBIS 222145 SVRBIS NDC029-051-222245- /O.NEW.KBIS.SV.W.0149.120722T2145Z-120722T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 445 PM CDT SUN JUL 22 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA SOUTHWESTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 545 PM CDT * AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF HAGUE...OR 71 MILES SOUTHEAST OF BISMARCK...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... ZEELAND AND VENTURIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A VERY DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL AND SIGNIFICANT WIND DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4606 10003 4598 9933 4593 9935 4594 10007 TIME...MOT...LOC 2144Z 275DEG 11KT 4596 9994 WIND...HAIL 70MPH 2.50IN $$ HEINERT
3 follow-up statements
731 WWUS53 KBIS 222201 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 501 PM CDT SUN JUL 22 2012 NDC029-051-222245- /O.CON.KBIS.SV.W.0149.000000T0000Z-120722T2245Z/ EMMONS ND-MCINTOSH ND- 501 PM CDT SUN JUL 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES UNTIL 545 PM CDT... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ZEELAND...OR 73 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. A TRAINED WEATHER SPOTTER IN ZEELAND REPORTED 60 MPH WINDS AND QUARTER SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LOCATIONS IMPACTED INCLUDE... ZEELAND AND VENTURIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4606 10003 4598 9933 4593 9935 4594 10007 TIME...MOT...LOC 2200Z 275DEG 11KT 4596 9987 WIND...HAIL 70MPH 1.50IN $$ HEINERT
915 WWUS53 KBIS 222217 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 517 PM CDT SUN JUL 22 2012 NDC029-051-222245- /O.CON.KBIS.SV.W.0149.000000T0000Z-120722T2245Z/ EMMONS ND-MCINTOSH ND- 517 PM CDT SUN JUL 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES UNTIL 545 PM CDT... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ZEELAND...OR 75 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... VENTURIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4606 10003 4598 9933 4593 9935 4594 10007 TIME...MOT...LOC 2217Z 275DEG 11KT 4596 9979 WIND...HAIL 60MPH 1.00IN $$ HEINERT
337 WWUS53 KBIS 222235 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 535 PM CDT SUN JUL 22 2012 NDC029-222245- /O.CAN.KBIS.SV.W.0149.000000T0000Z-120722T2245Z/ EMMONS ND- 535 PM CDT SUN JUL 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMONS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4594 9983 4604 9985 4598 9933 4593 9935 TIME...MOT...LOC 2235Z 275DEG 11KT 4595 9971 $$ NDC051-222245- /O.CON.KBIS.SV.W.0149.000000T0000Z-120722T2245Z/ MCINTOSH ND- 535 PM CDT SUN JUL 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN MCINTOSH COUNTY UNTIL 545 PM CDT... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREENWAY...OR 77 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... VENTURIA. LAT...LON 4594 9983 4604 9985 4598 9933 4593 9935 TIME...MOT...LOC 2235Z 275DEG 11KT 4595 9971 WIND...HAIL 60MPH <.75IN $$ HEINERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:17 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 22, 2:17 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 217 PM CDT SUN JUL 22 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE CHANCES FOR THUNDERSTORMS SOUTH THIS AFTERNOON/TONIGHT/MONDAY MORNING...AND WEST INTO CENTRAL MONDAY NIGHT. MODELS IN DECENT AGREEMENT SO WILL USE A BLEND. CURRENTLY...SFC HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS FROM SOUTHERN CANADA. CHANCES FOR THUNDERSTORMS WILL BE FOCUSED ALONG A LINGERING FRONTAL BOUNDARY NEAR THE NORTH DAKOTA/SOUTH DAKOTA BORDER AREA TODAY/TONIGHT...SUPPORTED BY A MID LEVEL S/WV IMPULSE LIFTING ACROSS THE CENTRAL ROCKIES AND INTO THE DAKOTAS LATE TODAY INTO THE OVERNIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH PLENTY OF EFFECTIVE SHEAR AND MUCAPE. WHILE A FEW OBS SITES HAVE HIT 100 HI...OVERALL TREND IS SFC DEWPOINTS DROPPING WITH DRY AIR ADVECTION AND A NORTHWEST MIXING WIND ACCOMPANYING PRESSURE RISES. THUS NO HEAT HEADLINES WILL BE ISSUED. COOLER AND DRIER FOR MONDAY WITH SURFACE HIGH PRESSURE OVER NORTH DAKOTA. LINGERING STORMS ACROSS THE SOUTH IN THE MORNING WITH THE AFOREMENTIONED IMPULSE ADVECTING EAST ACROSS NORTHERN SOUTH DAKOTA. PRECIPITATION SHOULD MOSTLY DISSIPATE BY THE AFTERNOON. NEXT CHANCE OF THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA MONDAY NIGHT...POSSIBLY DEVELOPING INTO CENTRAL PORTIONS OF THE STATE LATE. WILL KEEP THE HIGHER POPS WEST WITH SLIGHT CHANCES CENTRAL. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... TUESDAY/TUESDAY NIGHT LOOK TO BE THE MOST ACTIVE PERIODS IN TERMS OF POTENTIAL FOR SEVERE WEATHER. SPC HAS THIS HIGHLIGHTED AS WELL. THIS IS IN TANDEM WITH AN UPPER LEVEL LOW MOVING ACROSS SOUTHERN CANADA PROVIDING FOR LARGE SCALE ASCENT AND AN ASSOCIATED SURFACE COLD FRONT BEING THE FOCUS FOR LOW LEVEL CONVERGENCE. MOISTURE AND INSTABILITY WILL ALREADY BE IN PLACE. IT APPEARS THAT THE BEST THREAT FOR SEVERE WEATHER WOULD RESIDE IN THE WEST AND FAR SOUTH TUESDAY DURING THE DAY TUESDAY...THEN SHIFTING EAST TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS SHOULD LINGER IN THE JAMES RIVER VALLEY THROUGH WEDNESDAY MORNING. A DRIER/COOLER/MORE STABLE NORTHWEST FLOW DEVELOPS IN THE WEST WEDNESDAY AND SPREADS EAST WEDNESDAY AFTERNOON INTO THURSDAY. H85 TEMPS WILL BE TRENDING DOWNWARD THROUGH THURSDAY AND FRIDAY RANGING FROM +16C IN THE NORTH TO +20C SOUTHWEST. SURFACE TEMPS WILL RESPOND TO THIS WITH HIGHS IN THE UPPER 70S NORTH TO MID 80S FAR SOUTH. ALTHOUGH MOST AREAS WILL BE DRY THURSDAY...THE NORTH CENTRAL WITH STILL BE UNDER THE INFLUENCE OF THE UPPER LOW/WRAP AROUND MOISTURE AND HAVE CONTINUED WITH A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS. FRIDAY LOOKS TO BE A VERY NICE DAY WITH DRY AND PLEASANT CONDITIONS. A COUPLE OF WEAK DISTURBANCES ARE THEN FORECAST TO MOVE THROUGH SATURDAY NIGHT INTO SUNDAY PRODUCING A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS. && .AVIATION...VFR CEILINGS AND VISIBILITIES ARE EXPECTED UNTIL 09Z MONDAY. THEREAFTER...AN AREA OF IFR TO MVFR CEILINGS WILL MOVE INTO KMOT BY 09Z MONDAY...AND GIVE A GLANCING BLOW OF SCT TO POSSIBLY BKN MVFR CEILINGS AT KISN AND KJMS AFTER 09Z. DO THINK THAT KMOT WILL RECEIVE THE BEST CHANCE FOR IFR CEILINGS WHILE SCT MVFR CEILINGS ARE MORE LIKELY AT KISN/KJMS. IN ADDITION...AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHWEST NORTH DAKOTA AFTER 09Z MONDAY AND MAINLY AFFECT KDIK. HAVE DECIDED TO USE A VCTS AT KDIK BEGINNING AT 11Z MONDAY AND MONITOR AS THE THUNDERSTORMS DEVELOP. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM/AVIATION...KS
Hazardous weather outlook, Jul 22, 2:23 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 223 PM CDT SUN JUL 22 2012 NDZ001>005-009>013-017>023-025-231930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER- 223 PM CDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA MONDAY EVENING AND CONTINUE INTO THE OVERNIGHT. SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY AFTERNOON ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA AND IMPACT THE AREA THROUGH THE NIGHT. SOME STORMS MAY BE SEVERE MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT...TUESDAY...TUESDAY NIGHT. NDZ031>037-040>048-050-051-231930- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 223 PM CDT SUN JUL 22 2012 /123 PM MDT SUN JUL 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF I-94 LATE THIS AFTERNOON AND THROUGH THE EVENING. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS THE JAMES RIVER VALLEY THROUGH LAKE OAHE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA MONDAY EVENING AND CONTINUE INTO THE OVERNIGHT. SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY AFTERNOON ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA AND IMPACT THE AREA THROUGH THE NIGHT. SOME STORMS MAY BE SEVERE MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY NIGHT...TUESDAY...TUESDAY NIGHT. HEINERT
In the hours before
Special weather statement, Jul 22, 3:16 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 316 PM CDT SUN JUL 22 2012 NDZ051-222115- DICKEY- 316 PM CDT SUN JUL 22 2012 ...SPECIAL WEATHER STATEMENT... AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM OVER WEST CENTRAL DICKEY COUNTY...MOVING EAST AT 10 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELLENDALE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 64 min |
| Jul 21, 7:44 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 61 min |
| Jul 21, 8:42 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 24 min |
| Jul 21, 8:49 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 56 min |
| Jul 21, 10:14 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 61 min |
| Jul 22, 12:00 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 30 min |
| Jul 22, 4:27 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 63 min |
| Jul 22, 5:08 PM CDT | Areal Flood Advisory | BIS | Emmons, McIntosh | 2 hr |
| Jul 22, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 61 min |
| Jul 22, 5:48 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 57 min |
| Jul 22, 6:09 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 66 min |
| Jul 22, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.